Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 451, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2004, 7:18 PM CDT for Hamilton County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 7:18 PM CDT (00:18 UTC)
- Expired
- Sep 17, 2004, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hamilton County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180018 SVRDMX IAC079-180100- /X.NEW.KDMX.SV.W.0016.040918T0018Z-040918T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 718 PM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN CENTRAL IOWA. * UNTIL 800 PM CDT. * AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF WEBSTER CITY...OR 23 MILES SOUTHEAST OF FORT DODGE...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR JEWELL BY 735 PM CDT. NEAR ELLSWORTH BY 740 PM CDT. NEAR RANDALL BY 745 PM CDT. THE LOCATIONS OF KAMRAR AND STANHOPE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4255 9396 4221 9393 4222 9350 4254 9351 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:30 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 17, 3:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT FRI SEP 17 2004 .DISCUSSION... SHORT TERM PROBLEMS ABOUND AND CENTER AROUND CONVECTION CHANCES OVERNIGHT AND THEN AGAIN SATURDAY NIGHT. SOME TIMING PROBLEMS STILL EXIST WITH THE NEXT FRONT TO MOVE THROUGH THE AREA THE MIDDLE OF NEXT WEEK. NO MAJOR CHANGES TO FORECAST OTHER THAN POPS IN THE SHORT TERM. CURRENT ELEVATED CONVECTIVE CLUSTER OVER NW IOWA WITH MARGINAL SEVERE HAIL CONTINUES TO REDEVELOP ON THE WESTERN EDGE AIDED BY DECREASING LOW LEVEL JET AND STRONG THETA-E ADVECTION. LEADING EDGE OF THE ELEVATED INSTABILITY AXIS IS NOW EDGING INTO THE CENTRAL CWA. HAVE NOTED ON THE PROFILER NETWORK THAT THE H850 WINDS OVER NE NEBRASKA ARE FINALLY STARTING TO DECREASE. THESE STRONGER WINDS...40 KTS...PERSISTED MUCH LONGER THAN MODELS INDICATED. THE CONVECTION OVER NORTHERN IOWA SHOULD SLOWLY DIMINISH THIS EVENING AS IT MOVES FURTHER EAST INTO MORE STABLE AIR. AM MORE TROUBLED WITH THE SOUTHERN CONVECTION OVER WEST CENTRAL IOWA. MODELS CONTINUE TO PROG INTENSIFYING LOW LEVEL JET THIS EVENING OVER NE KS INTO S IA WITH GOOD SPEED CONFLUENCE AND ELEVATED MOISTURE TRANSPORT OVER THE SOUTHERN PORTION OF THE STATE. AM NOT SURE WHETHER OR NOT THE EXISTING CONVECTION WILL DIMINISH AND THEN REDEVELOP LATER THIS EVENING OR IF IT WILL JUST CONTINUE TO BUILD SE THROUGH THE AFTERNOON AND EVENING. WILL KEEP HIGHER POPS OVER THE EASTERN CWA AFTER MIDNIGHT AS BEST THETA-E CONVERGENCE MOVES EAST. AREA WILL REMAIN IN BUILDING UPPER RIDGE OVER THE WEEKEND WITH STRENGTHENING SOUTHERLY FLOW. STRONG NIGHTTIME LOW LEVEL JET WILL ALLOW SOME MIXING AND HOLD TEMPS UP INTO THE 60S OVER MOST AREAS. MORE WEAK FORCING SATURDAY NIGHT WITH GFS AND NOW THE 18Z ETA PRODUCING SOME LIGHT QPF OVER E IA. WILL BROADBRUSH THE EAST WITH LOW CHC POPS AS CONFIDENCE IS NOT HIGH. HAVE MADE MINOR ADJUSTMENTS TO PCPN CHANCES TUES THRU THURS. MODELS ARE NOW A BIT FASTER IN LIFTING THE MAIN UPPER TROUGH NE. WITH MORE TIMING ADJUSTMENTS SURE TO COME THE NEXT FEW DAYS...HAVE ONLY MADE SLIGHT ADJUSTMENTS TO TIMING BUT HAVE BOOSTED POPS AS MODELS MAINTAIN GOOD POST FRONTAL PCPN AS TROUGH LIFTS TOWARD THE AREA. OVERALL HAVE TRENDED ON THE COOL SIDE OF MOS TEMPS AS SURFACE WINDS NEVER COME AROUND TO THE SW. IF THEY DO...H850 TEMPS AND WINDS WOULD SUPPORT MORE WIDESPREAD MID/UPPER 80S THAN IS FORECAST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
Hazardous weather outlook, Sep 17, 3:30 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT FRI SEP 17 2004 IAZ004>007-015>017-023>028-181100- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL SLOWLY DIMINISH OVER NORTHERN IOWA THIS EVENING. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE STORMS. IN ADDITION...ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS WILL OCCUR. THIS MAY PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. IAZ033>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. JAW
In the hours before
Local storm report, Sep 17, 3:16 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 N HAVELOCK 42.86N 94.70W
09/17/2004 0.88 INCH POCAHONTAS IA LAW ENFORCEMENT
&&
COGILLocal storm report, Sep 17, 5:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST BARNUM 42.51N 94.36W
09/17/2004 58 MPH WEBSTER IA MESONET
KCCI SCHOOLNET
0500 PM HAIL 1 N LOHRVILLE 42.27N 94.54W
09/17/2004 1.00 INCH CALHOUN IA TRAINED SPOTTER
0514 PM HAIL 2 S FARNHAMVILLE 42.25N 94.42W
09/17/2004 1.00 INCH CALHOUN IA TRAINED SPOTTER
0533 PM HAIL 6 S CALLENDER 42.28N 94.29W
09/17/2004 0.75 INCH WEBSTER IA TRAINED SPOTTER
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:20 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 40 min |
| Sep 18, 2:16 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 44 min |
| Sep 18, 2:29 AM CDT | Flash Flood Warning | DMX | Taylor | 6 hr |
| Sep 18, 2:40 AM CDT | Severe Thunderstorm Warning | DMX | Adams | 50 min |
| Sep 18, 3:11 AM CDT | Flash Flood Warning | DMX | Adams | 6 hr |
| Sep 18, 4:10 AM CDT | Severe Thunderstorm Warning | DMX | Adams | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.